Indian Journal of Cancer
Home  ICS  Feedback Subscribe Top cited articles Login 
Users Online :270
Small font sizeDefault font sizeIncrease font size
Navigate here
  Search
 
  
Resource links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (497 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References
   Article Figures

 Article Access Statistics
    Viewed251    
    Printed5    
    Emailed0    
    PDF Downloaded49    
    Comments [Add]    

Recommend this journal

 


 
  Table of Contents  
LETTER TO THE EDITOR
Year : 2016  |  Volume : 53  |  Issue : 3  |  Page : 459
 

Sensorineural deafness: An uncommon irreversible adverse effect of bortezomib


1 Department of Hemato-Oncology, Apollo Hospitals, Bengaluru, Karnataka, India
2 Department of ENT, Apollo Hospitals, Bengaluru, Karnataka, India

Date of Web Publication24-Feb-2017

Correspondence Address:
Parameswaran Anoop
Department of Hemato-Oncology, Apollo Hospitals, Bengaluru, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-509X.200675

Rights and Permissions



How to cite this article:
Anoop P, Patil CN, Joshi VS, Maurya P, Hosamani P. Sensorineural deafness: An uncommon irreversible adverse effect of bortezomib. Indian J Cancer 2016;53:459

How to cite this URL:
Anoop P, Patil CN, Joshi VS, Maurya P, Hosamani P. Sensorineural deafness: An uncommon irreversible adverse effect of bortezomib. Indian J Cancer [serial online] 2016 [cited 2017 Mar 30];53:459. Available from: http://www.indianjcancer.com/text.asp?2016/53/3/459/200675


Sir,

The proteasome inhibitor bortezomib was introduced as an anticancer agent in 2000 and obtained accelerated Food and Drug Administration approval for multiple refractory myeloma in 2003.[1] It is currently used for induction treatment in combination with dexamethasone and cyclophosphamide, thalidomide, or lenalidomide.

A 56-year-old Afro-Caribbean lady was diagnosed with IgG lambda multiple myeloma. Induction was commenced with bortezomib (1.3 mg/m 2 intravenously weekly), thalidomide (100 mg orally daily), and dexamethasone (40 mg orally for 4 days along with bortezomib injections). Following the third dosage of bortezomib, she complained of decreased hearing in both the ears. Pure tone audiometry (PTA) [Figure 1] showed sensorineural hearing loss >30 dB in the left ear at clinically significant frequencies (250–4000 Hz) and >70 dB at higher frequencies (4000–8000 Hz). In the right ear, hearing loss of >40 dB (250–4000 Hz) and >70 dB (4000–8000 Hz) was noted. Review of recent drug history confirmed that she had not received any ototoxic drugs over the preceding 4 weeks other than bortezomib. Contrast magnetic resonance imaging of the brain was normal and thus ruled out intracranial space occupying lesion as a rare anatomical cause for deafness. The medication was hence stopped and antimyeloma regimen was changed to cyclophosphamide, thalidomide, and dexamethasone for the next 16 weeks. Following this, the patient achieved complete remission. PTA repeated at this stage showed persistence of the hearing loss, but no further worsening.
Figure 1: Pure tone audiometry showing bilateral moderate sensorineural hearing loss after 3rd dose of bortezomib

Click here to view


Bortezomib induces apoptosis of malignant plasma cells by 26S proteasome inhibition and disruption of the ubiquitin pathway.[2] It also affects nuclear factor kappa beta and modifies the bone marrow microenvironment and cytokines, notably interleukin 6. Whether any of these actions can affect the vestibulocochlear system and impair nerve conduction leading to sensorineural hearing loss is unclear.

Severe irreversible bilateral deafness was first attributed to bortezomib in 2005.[3] Although painful peripheral neuropathy due to this drug is well known, only one further report in 2008 has described deafness associated with its use.[4] This is despite the fact that bortezomib is a commonly used drug against myeloma. Many hemato-oncologists are still unaware of this potential risk of deafness because either it is very rare or under-reported. Patients on bortezomib should be asked to report any difficulty in hearing and clinicians should keep a low threshold for hearing assessment using simple tests such as PTA. Due to the irreversible and progressive nature of deafness and availability of effective alternative chemotherapeutic agents, further use of bortezomib must be curtailed in such patients.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Kane RC, Bross PF, Farrell AT, Pazdur R. Velcade: U.S. FDA approval for the treatment of multiple myeloma progressing on prior therapy. Oncologist 2003;8:508-13.  Back to cited text no. 1
    
2.
Adams J. The proteasome: A suitable antineoplastic target. Nat Rev Cancer 2004;4:349-60.  Back to cited text no. 2
    
3.
Engelhardt M, Müller AM, Maier W, Wäsch R. Severe irreversible bilateral hearing loss after bortezomib (VELCADE) therapy in a multiple myeloma (MM) patient. Leukemia 2005;19:869-70.  Back to cited text no. 3
    
4.
Chim CS, Wong LG. Deafness associated with the use of bortezomib in multiple myeloma. Acta Oncol 2008;47:323-4.  Back to cited text no. 4
    


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
 

    

  Site Map | What's new | Copyright and Disclaimer
  Online since 1st April '07
  2007 - Indian Journal of Cancer | Published by Wolters Kluwer - Medknow